Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 192, NWS Birmingham, AL

August 12, 2020Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 12, 2020, 5:36 PM CDT for Jefferson County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2020, 5:36 PM CDT (22:36 UTC)
Expired
Aug 12, 2020, 5:54 PM CDT
In force
18 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WUUS54 KBMX 122236
SVRBMX
ALC073-122315-
/O.NEW.KBMX.SV.W.0192.200812T2236Z-200812T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
536 PM CDT Wed Aug 12 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Jefferson County in central Alabama...

* Until 615 PM CDT.

* At 536 PM CDT, a severe thunderstorm was located over Mulga, or
  near Fairfield, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Western Birmingham, Fairfield, Pleasant Grove, Adamsville,
  Graysville, Sylvan Springs, Mulga, Maytown, Edgewater, McDonald
  Chapel, Forestdale, Minor and Docena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3363 8705 3364 8696 3360 8689 3354 8687
      3349 8691 3348 8697 3351 8706 3355 8707
TIME...MOT...LOC 2236Z 079DEG 1KT 3356 8698 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
2 follow-up statements
062 
WWUS54 KBMX 122244
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
544 PM CDT Wed Aug 12 2020

ALC073-122315-
/O.CON.KBMX.SV.W.0192.000000T0000Z-200812T2315Z/
Jefferson AL-
544 PM CDT Wed Aug 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL JEFFERSON COUNTY...

At 544 PM CDT, a severe thunderstorm was located over Mulga, or near
Fairfield, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Western Birmingham, Pleasant Grove, Adamsville, Graysville, Mulga,
Maytown, Edgewater, McDonald Chapel, Forestdale, Minor and Docena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3361 8701 3363 8696 3360 8689 3354 8687
      3351 8691 3350 8695 3352 8700 3355 8703
TIME...MOT...LOC 2244Z 100DEG 0KT 3356 8697 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
995 
WWUS54 KBMX 122254
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
554 PM CDT Wed Aug 12 2020

ALC073-122304-
/O.CAN.KBMX.SV.W.0192.000000T0000Z-200812T2315Z/
Jefferson AL-
554 PM CDT Wed Aug 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled.  However gusty 
winds and heavy rain are still expected with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3361 8701 3363 8696 3360 8689 3354 8687
      3351 8691 3350 8695 3352 8700 3355 8703
TIME...MOT...LOC 2252Z 079DEG 1KT 3356 8697 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:12 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 12, 3:12 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
312 PM CDT Wed Aug 12 2020

.SHORT TERM...
/Updated at 1218 PM CDT Wed Aug 12 2020/

Another day of scattered showers and thunderstorms across the
area...with activity expected to continue through the late
evening. Cloud cover has been increasing through the day...and
with the addition of the cirrus contamination from the system
across the MS River...temperatures should remain in the mid to
upper 90's this afternoon. Instabilities will be 1000-2000
J/kg...with DCAPE values once again be around 1200 across the
state. With the steep low level lapse rates and PW values around
1.7 to 1.9 in the 90th percentile for this time of year...could
expect one or two of these storms to be severe with a microburst
potential. A weak shortwave is expected to approach the area
overnight tonight. This will likely prevent convection from
weakening as quickly after sunset as in days past...with showers
and thunderstorms remaining through the early night tonight.
Patchy fog is possible in the early morning Thursday...especially
with the late mention of rainfall. Though due to the expected
cloud cover and winds remaining light...not expecting fog to be
more than patchy at best. Will update if needed.

Thursday...cloud cover will continue to increase through the morning
with rain chances increasing from west to east through the late
morning and early afternoon. By mid afternoon...most areas west
of I65 should begin to see some convection...with these storms
moving east through the rest of the afternoon. Instabilities will
be around 2000 J/kg through the afternoon with DCAPE values less
than 1000 J/kg. With a fairly weak wind profile and PW values
above the 90th percentile for this time of year...not expecting
much in the way of severe weather at this time. The greatest
threat with this activity is going to be heavy rain and
potentially high rainfall rates.

Temperatures...highs today will be in the low to mid 90's with heat
indices in between 100 and 104. Tonight...lows will be in the mid
70s...with highs on Thursday in the upper 80's to mid 90's. The only
areas expected to hit triple digits for heat indices are south of
I85.

24

.LONG TERM...
/Updated at 0239 PM CDT Wed Aug 12 2020/

Thursday night through Tuesday.

An active weather period expected Thursday night and Friday as the
main short wave trof tracks eastward across the area. Despite
presence of trof, 0-6km bulk shear values remain near or just
below 20 knots and mid level lapse rates are not impressive, so
thunderstorm activity should remain below severe limits. Rain
chances will decrease over the weekend as the upper trof axis
shifts east of Alabama. A broad upper trof will establish itself
over the eastern United States next week, with Alabama staying on
the drier and slightly cooler side of the trof axis.

58/rose

Previous long-term discussion:
/Updated at 0357 AM CDT Wed Aug 12 2020/

Thursday night through Tuesday.

An upper-level trough will continue to affect the region Thursday
night through Saturday as it moves very slowly eastward. Deep-layer
cyclonic flow will provide adequate lift for convection to continue
through the overnight hours on Thursday night into Friday morning.
Coverage will increase with daytime heating on Friday, with
multiple bands of showers and storms expected.

The trough should be positioned axis directly over Central Alabama
on Saturday, and bulk of the rainfall should occur across the
eastern two-thirds of our area, with a decrease in activity for the
west. A general trend of falling rain chances should continue for
Sunday through Tuesday as the system moves away to the east, unless
the GFS is correct with its depiction of MCS activity within
northwest flow on Monday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered thunderstorms will be possible this afternoon through
the early night. Confidence is low on timing and coverage...so
left mention out of each TAF for now...and will update if storms
develop in the vicinity. The exception is KASN and KANB who have
VCTS for a couple of hours with ongoing convection nearby.
Overnight...fog development is possible...but due to anticipated
cloud cover and light winds...have left mention out of each TAF.
Once the location of thunderstorm activity is known this
evening...will be able to better determine fog extent for the
early morning. Thursday...showers and thunderstorms will move in
from the west through the late morning.

24

&&

.FIRE WEATHER...

Rain chances will increase Thursday and Friday as an upper level
impulse moves across the region. The increase in cloud cover and
rain will result in cooler daytime temperatures and higher afternoon
humidity values. A drying trend should begin on Saturday and continue
into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  92  71  86  70 /  40  70  70  80  60
Anniston    73  93  72  87  71 /  40  70  60  80  60
Birmingham  74  91  73  87  72 /  40  70  70  80  50
Tuscaloosa  74  91  74  88  73 /  40  70  70  80  40
Calera      72  91  72  86  71 /  40  70  70  80  50
Auburn      73  91  72  86  71 /  40  70  50  80  60
Montgomery  75  94  75  90  73 /  30  70  50  80  60
Troy        74  94  73  88  72 /  30  60  50  80  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 12, 4:03 AM CDT, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
403 AM CDT Wed Aug 12 2020

ALZ011>015-017>050-131215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 AM CDT Wed Aug 12 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and early evening. Brief damaging wind gusts of 60 mph and hail up to
quarter size could occur.

Heat indices may approach 105 degrees in a few locations this
afternoon. Take extra precautions while outside.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening. Please follow all local, state, and CDC
guidelines in regards to travel.

In the hours before

Special weather statement, Aug 12, 1:01 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
101 PM CDT Wed Aug 12 2020

ALZ028-037-121845-
Tallapoosa AL-Clay AL-
101 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLAPOOSA AND
SOUTHEASTERN CLAY COUNTIES UNTIL 145 PM CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm over
Goldville, or 13 miles south of Ashland. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Site, Goldville, Daviston, Motley and Mellow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 8578 3307 8592 3320 8577 3315 8565
      3311 8565 3311 8559 3309 8559
TIME...MOT...LOC 1801Z 310DEG 4KT 3309 8578

56
Special weather statement, Aug 12, 2:06 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
206 PM CDT Wed Aug 12 2020

ALZ027-121930-
Talladega AL-
206 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA COUNTY
UNTIL 230 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grant Town, or 8 miles southwest of Oxford. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oxford, Munford, Grant Town, Jenifer and Camp Mac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 8582 3350 8587 3350 8590 3348 8590
      3344 8599 3351 8604 3360 8601 3360 8600
      3359 8599 3358 8580 3354 8580
TIME...MOT...LOC 1906Z 162DEG 2KT 3354 8595

89^GSatterwhite
Special weather statement, Aug 12, 2:43 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
243 PM CDT Wed Aug 12 2020

ALZ019-026-122015-
Calhoun AL-St. Clair AL-
243 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALHOUN AND EAST
CENTRAL ST. CLAIR COUNTIES UNTIL 315 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 12 miles west of Saks. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ragland, Ohatchee, Neely Henry Lake and Neely Henry Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3379 8592 3367 8592 3364 8603 3367 8605
      3368 8614 3367 8615 3379 8621 3386 8610
      3386 8606 3384 8606 3384 8605 3385 8605
      3385 8602 3386 8602 3386 8597
TIME...MOT...LOC 1943Z 128DEG 1KT 3372 8606

89^GSatterwhite
Special weather statement, Aug 12, 4:28 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
428 PM CDT Wed Aug 12 2020

ALZ036-122200-
Coosa AL-
428 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOSA COUNTY UNTIL
500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moriah, or 8 miles southwest of Weogufka. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lyle, Higgins Ferry Park, Mitchell Lake, Dollar and Moriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3282 8628 3280 8643 3284 8646 3285 8645
      3287 8646 3287 8648 3289 8649 3297 8645
      3299 8635 3292 8623
TIME...MOT...LOC 2128Z 209DEG 1KT 3291 8638

89^GSatterwhite
Special weather statement, Aug 12, 5:03 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
503 PM CDT Wed Aug 12 2020

ALZ048-122245-
Russell AL-
503 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving south at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phenix City, Uchee Creek, Fort Mitchell and Fort Mitchell Activity
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3224 8491 3227 8508 3234 8509 3243 8507
      3248 8504 3248 8500 3245 8499 3244 8497
      3242 8496 3241 8498 3239 8497 3238 8499
      3238 8497 3237 8499 3233 8501 3230 8494
      3226 8489
TIME...MOT...LOC 2203Z 004DEG 9KT 3241 8498

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:10 PM CDTSpecial Weather StatementBMXTuscaloosa35 min
Aug 11, 7:35 PM CDTSpecial Weather StatementBMXTuscaloosa40 min
Aug 11, 7:39 PM CDTSevere Thunderstorm WarningBMXTuscaloosa20 min
Aug 11, 7:42 PM CDTAreal Flood AdvisoryBMXTuscaloosa2 hr
Aug 11, 8:13 PM CDTSpecial Weather StatementBMXMarengo32 min
Aug 12, 1:01 PM CDTSpecial Weather StatementBMXClay44 min
Aug 12, 2:06 PM CDTSpecial Weather StatementBMXClay24 min
Aug 12, 2:43 PM CDTSpecial Weather StatementBMXCalhoun32 min
Aug 12, 4:28 PM CDTSpecial Weather StatementBMXCoosa32 min
Aug 12, 5:47 PM CDTSpecial Weather StatementBMXRussell43 min
Aug 12, 5:48 PM CDTSpecial Weather StatementBMXChilton42 min
Aug 12, 5:51 PM CDTSpecial Weather StatementBMXGreene39 min
Aug 12, 6:17 PM CDTSpecial Weather StatementBMXJefferson28 min
Aug 12, 6:20 PM CDTSpecial Weather StatementBMXTuscaloosa25 min
Aug 12, 6:21 PM CDTSpecial Weather StatementBMXGreene39 min
Aug 12, 6:24 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery37 min
Aug 12, 6:47 PM CDTAreal Flood AdvisoryBMXMontgomery118 min
Aug 12, 6:49 PM CDTSpecial Weather StatementBMXFayette26 min
Aug 12, 6:53 PM CDTSpecial Weather StatementBMXChilton37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.